I have low calcium levels as well as low vit D. They reckon it's the mtx that did it to me, even though I was eating well! I take supplements now and I'm suppose to go for a bone density scan since I've been on the supplements for over 3 months, but like most of us on this site, I've put off the scans because I've had so many medical tests for RA related issues I can't face another one!!! So I'd say the drugs may have depleated you of calcium. Although coeliac disease can also stop you absorbing calcium so there are other causes.
Hope that helps?
Yes, that does help quite a bit, and the doctor didn't really offer any suggestions for treatment. I'm 37 and I worry about things like osteoporosis since my mom has it. I'm also low in Vitamin B12, and I'm sure it is also because of the MTX. I do know what you mean about yet another test! I thought RA meant joint pain, however I'm finding out there are a whole host of other issues that go along with this disorder. I also hate tests and have had my share as well
Thanks so much!
I think mtx is quite a nasty drug. My rheumy has just bumped up my dose of it because I seem to be flaring AGAIN! So I worry about the side effects, it doesn't seem fair to cause low calcium levels and maybe raise our chances of osteoarthritis setting in. Do you think osteo is genetic? My rheumy thinks some of my joint pains may be osteo related, lower back is seemingly more likely to be osteoarthritis rather than RA. I get so overfaced with it all, can't believe I'm flaring and on humira,mtx and prednisone!!! She's raised the mtx to 15mg per week so that I can wind back the prednisone (I'm bruising easily), sick of all these drugs...
But on that cheerful note , Happy Christmas to you all!
golitho...MTX is a yucky drug that is for certain! I've also noticed that I have these weird brown spots on my skin and I don't feel as good with the MTX. I have had flares while on my Enbrel, MTX and even when I was taking the Plaquenil along with those. I am always amazed that I still flare while taking the Enbrel especially. I thought it would be the one to keep flares away, since it is a biologic and so expensive! The cold still causes me severe joint pain and I still can't sit for extended periods of time without having awful stiffness. I guess it is just a part of the RA.
My mom has really severe osteoarthritis and actually I think she has RA, since her fingers are so nobby at this point. I'm not sure if they are genetic, but it sure sounds like it, since I have it and now my daughter has some type of joint pain.
I get really frustrated because every time I've been on a drug cocktail that has worked, something seems to go wrong (low white blood cells, liver upset or I flare) so even though I'm not happy that you're experiencing something similar, it is incredibly reassuring to know I'm not a freak. Everyone else I know with arthritis seems to go into remission or stabalises for years. The longest I get is a few weeks (maybe 6 weeks). I'm sero negative too and have been diagnosed about 2 years and 3 months now. I hope your daughter doesn't have arthritis too. Have you had her checked out? are you stable at the moment?
I have never went into a remission and the frustrating thing is that my rheumy doesn't even seem to believe in remissions for whatever reason, and always seems most concerned that the toxic meds are working. I had to give up the Plaquenil because it was becoming toxic to the eyeballs, and I guess this is a rare case. After that I had my choice of the med that would make me turn orange since I'm so pale, or the Arava which stays in your body so long that it is scary! I've tried going down on the MTX but ended up in such a flare that I needed Medrol and even that didn't work as well as it normally would, and the MTX has really taken its toll on my skin and hair. I always wonder about the times when I'm in a severe flare and the lab work comes back normal, and doesn't seem to show the inflammation, that is something I will never understand?
No you are not a freak, trust me! I'm fairly stable and I guess I have what some would call break through pain? For the most part my joint pain is under control, but I still wake up in the mornings unable to bend my fingers because they have the swelling. I felt my best with the Plaq, Enbrel and MTX combo, but now with just the two meds, I still take a pain pill every now and then.
We are in the process of switching insurance companies and at the first of the New Year, my daughter will going in to get checked out.
I live very south of Miami, but am also low in vit D, my GP thinks its the mtx that has affected my vit D levels, but I am on a supplement for it. My rheumy told me to stay on it indefinately while I'm on mtx.
Hey mom, Maybe if the raised levels of mtx don't suit me I should ask about introducing plaq? A few people seem to mention it as being a good rheumy drug. I can't get over how your medical insurance has so much dictatorial control over your illnesses and how they are treated. For all the troubles of the Australian health service at least the patient is still in control of their choice of practitioner or whether they want to change treatments. It must be so frustrating for you.
Yes, our health care sometimes is not the best and it really depends on the insurance company! Right now we have a company that is forcing us to use mail order only and raised my copays because I was still using a local pharmacy. It can be a pain!!
about the Plaquinel, yes, yes, and yes. It really helped with my energy and joint pain, and in fact, I was going to the gym a few times a week for a weight training class. It does wonders and even though I can't take it, I still recommend it to anyone. Just make sure you have a baseline eye exam for plaq users and stay on top of check ups and you may like it quite a bit. I'm at my max dose for the MTX, so I just hang in there with the Enbrel/MTX and sometimes take pain medicine when needed. When I was on the Plaquinel, I rarely had a flare.
I will ask my rheumy for a vitamin D test when I go in next month. Maybe he can give me something for the deficiency of the calcium as well. Thanks for the info!